First Study of Flakka Use Among Teens Finds 1% Knowingly Use the Drug
About 1 percent of high school seniors report using the highly potent synthetic drug known as flakka, according to CNN.
The number of people suspected of being sickened by synthetic marijuana in Colorado has risen to 150, NPR reports. Last week, the Colorado Department of Public Health and the Centers for Disease Control (CDC) said they were investigating three deaths and 75 hospitalizations potentially caused by the drug.
Synthetic marijuana, commonly known as K2 or Spice, is a mixture of herbs, spices or shredded plant material that is typically sprayed with a synthetic compound chemically similar to THC, the psychoactive ingredient in marijuana. K2 is typically sold in small, silvery plastic bags of dried leaves and marketed as incense that can be smoked.
Short-term effects of using synthetic marijuana include loss of control, lack of pain response, increased agitation, pale skin, seizures, vomiting, profuse sweating, uncontrolled/spastic body movements, elevated blood pressure, heart rate and palpitations.
According to Colorado’s Acting Chief Medical Officer, Dr. Tista Ghosh, hospital emergency rooms across the state are reporting people coming in with agitation, delirium and confusion, as well as unresponsiveness, extreme sleepiness and seizures. About one-fifth of the hospitalized patients appear to be teenagers, the article notes. “We’re not exactly sure what molecule or chemical we’re looking for,” Dr. Ghosh said. “It’s pretty rare to be able to do this kind of testing. There’s not that many labs in the country that can do this.”
Last year, the CDC found Spice caused kidney failure in three young people, and vomiting and back pain in a dozen others in Wyoming. “In [the Wyoming] investigation, they did find a novel compound that was being put into the synthetic marijuana,” Dr. Ghosh said. “That makes this kind of investigation more challenging, because they are constantly changing the chemical compositions that are in synthetic marijuana.”